Fluoroquinolones Linked to Increase in Retinal Detachments

MedicalResearch.com Interview with:
Fanny Raguideau
Evaluateur en pharmaco-épidémiologie
Direction Scientifique et de la Stratégie Européenne
Pôle Epidémiologie des produits de santé

MedicalResearch.com: What is the background for this study? What are the main findings?

Response: Retinal detachment (RD), including both exudative types often associated with systemic diseases that might be receiving antibiotics for related conditions as well as rhegmatogenous which require prompt surgical intervention to reduce the chance of irreversible severe vision loss, has an annual incidence rate of 1 per 10,000 in the general population. Rhegmatogenous is the most common type. Fluoroquinolones are one of the most commonly prescribed classes of antibiotics. Thanks to their broad-spectrum antibacterial coverage, they are effective in the treatment of a wide variety of community-acquired infections.

MedicalResearch.com: What is the background for this study? What are the main findings?

Response: Several studies have suggested that oral fluoroquinolone use increased the risk of Retinal detachment, however this association remains controversial. We conducted a nationwide self-matched design study to overcome limitations of previous studies. Our finding of a significant increased risk of Retinal detachment, including both rhegmatogenous and exudative types, following use of oral fluoroquinolone strongly supports the existence of this association.

MedicalResearch.com: What should clinicians and patients take away from your report?

Response: These findings should be taken into account for the therapeutic management of patients requiring treatment with antibiotics, notably those with predisposing concurrent risk factors of RD. Retinal detachment, requiring prompt therapeutic management, should be suspected in any patient who has recently taken this class of antibiotic and presenting with ophthalmic symptoms.

MedicalResearch.com: Thank you for your contribution to the MedicalResearch.com community.

Citation:

Raguideau F, Lemaitre M, Dray-Spira R, Zureik M. Association Between Oral Fluoroquinolone Use and Retinal Detachment. JAMA Ophthalmol. Published online March 10, 2016. doi:10.1001/jamaophthalmol.2015.6205.

[wysija_form id=”5″]

Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.

More Medical Research Interviews on MedicalResearch.com

 

Dr. Fanny Raguideau (2016). Fluoroquinolones Linked to Increase in Retinal Detachments MedicalResearch.com